Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 85, NWS Midland/Odessa, TX

May 6, 2008Gaines County, Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 6, 2008, 8:11 PM CDT for Gaines County, Texas; Lea County, New Mexico. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2008, 8:11 PM CDT (01:11 UTC)
Expired
May 6, 2008, 9:15 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Lea County, NM, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 134 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 8:28 PM CDTHAIL 0.882 N Hobbs, NMDIME TO NICKEL SIZED HAIL REPORTED BY TRAINED SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:26 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 070111
SVRMAF
NMC025-TXC165-070215-
/O.NEW.KMAF.SV.W.0085.080507T0111Z-080507T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
711 PM MDT TUE MAY 6 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GAINES COUNTY IN WEST TEXAS...
  EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 815 PM MDT/915 PM CDT/

* AT 708 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HUMBLE CITY...OR 7 MILES WEST OF HOBBS...MOVING NORTHEAST AT 33
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  HUMBLE CITY...
  HOBBS...
  KNOWLES...
  HIGGINBOTHAM...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY
EVENING/1000 PM CDT TUESDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND
SOUTHWESTERN TEXAS.

LAT...LON 3302 10303 3297 10303 3297 10280 3296 10280
      3294 10279 3262 10329 3276 10345 3303 10307
TIME...MOT...LOC 0111Z 228DEG 29KT 3276 10326

$$
1 follow-up statement
000 
WWUS54 KMAF 070132
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
832 PM CDT WED MAY 6 2008

NMC025-TXC165-070215-
/O.CON.KMAF.SV.W.0085.000000T0000Z-080507T0215Z/
GAINES TX-LEA NM-
732 PM MDT WED MAY 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
MDT/915 PM CDT/ FOR EAST CENTRAL LEA AND NORTHWESTERN GAINES
COUNTIES...

AT 728 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING NICKEL SIZE HAIL ON THE NORTH SIDE OF HOBBS.
HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 
60 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WAS LOCATED NEAR
KNOWLES...OR ABOUT 8 MILES NORTH OF HOBBS...MOVING NORTHEAST AT 
35 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
HIGGINBOTHAM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY
EVENING/1000 PM CDT TUESDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND
SOUTHWESTERN TEXAS.

LAT...LON 3302 10303 3297 10303 3297 10280 3294 10279
      3271 10315 3285 10332 3303 10307
TIME...MOT...LOC 0130Z 228DEG 29KT 3286 10312

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:47 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 6, 6:47 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM CDT TUE MAY 6 2008

.UPDATE...
WE HAVE UPDATED THE ZFP TO REFLECT TORNADO WATCH #269 FOR THE
EASTERN PERMIAN BASIN AND THE STOCKTON PLATEAU...EFFECTIVE UNTIL
1 AM CDT.

&&

.AVIATION...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL IMPACT THE REGION
TONIGHT. SOME WILL BE SEVERE WITH LARGE HAIL AND WIND GUSTS OVER
50 KNOTS. GUSTY SOUTH TO SOUTHEAST WINDS THIS EVENING WILL
GRADUALLY SHIFT TO THE WEST WEDNESDAY MORNING FOLLOWING THE
PASSAGE OF A PACIFIC COLD FRONT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM TO 6 PM MDT WEDNESDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 6 AM TO 8 PM MDT WEDNESDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING FROM 5 PM THIS AFTERNOON TO 9 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ TO 7 PM CDT /6 PM
     MDT/ WEDNESDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 7 AM CDT /6 AM MDT/ TO 9 PM CDT /8 PM
     MDT/ WEDNESDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE
     MOUNTAINS AREA...GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM 6 PM CDT /5 PM MDT/ TO 10 PM CDT /9 PM
     MDT/ THIS EVENING FOR THE FOLLOWING ZONES...DAVIS/APACHE
     MOUNTAINS AREA...GUADALUPE MOUNTAINS...LOVING...MARFA
     PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN
     AND HIGHWAY 54 CORRIDOR.

&&

21
Hazardous weather outlook, May 6, 2:07 PM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT TUE MAY 6 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
207 PM CDT TUE MAY 6 2008 /107 PM MDT TUE MAY 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE
SOUTHEAST NEW MEXICO PLAINS...SOUTH ACROSS THE UPPER TRANS PECOS...
WESTERN PERMIAN BASIN...STOCKTON PLATEAU...DAVIS AND GLASS MOUNTAINS
AND INTO THE BIG BEND REGION AND LOWER TRANS PECOS.  SOME OF THESE
STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS...ALONG WITH AN ISOLATED TORNADO OR TWO.  HEAVY RAINFALL
WILL ALSO BE A THREAT WITH THESE STORMS.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD OVER SOUTHEAST
NEW MEXICO AND WEST TEXAS THIS EVENING.  THESE STORMS WILL ALSO BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY
RAINFALL AND ISOLATED TORNADOES.

LOW RELATIVE HUMIDITY AND GUSTY SOUTH TO SOUTHWEST WINDS WILL
COMBINE WITH HIGH FIRE DANGER TO PRODUCE CONDITIONS FAVORABLE FOR
FIRE GROWTH AND SPREAD FROM THE GUADALUPE MOUNTAINS AND SOUTHEAST
NEW MEXICO PLAINS...SOUTH THROUGH THE VAN HORN AREA...DAVIS
MOUNTAINS AND MARFA PLATEAU.  A RED FLAG WARNING REMAINS IN EFFECT
FOR THESE AREAS UNTIL 10 PM CDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY WEST WINDS WILL AFFECT SOUTHEAST NEW MEXICO AND WEST TEXAS
WEDNESDAY.  A HIGH WIND WARNING HAS BEEN ISSUED FOR THE GUADALUPE
AND DAVIS MOUNTAINS...WHERE WIND SPEEDS OF 40 TO 50 MPH...AND GUSTS
NEAR 70 MPH ARE EXPECTED.

DRIER AIR WILL OVERSPREAD THE REGION WEDNESDAY ON THE GUSTY WEST
WINDS.  SINCE RELATIVE HUMIDITY VALUES WILL DROP TO 10 TO 15 PERCENT
AND FIRE DANGER WILL BE HIGH AREAWIDE WEDNESDAY...A RED FLAG WARNING
HAS BEEN ISSUED FOR ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 6, 6:35 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             6 E SEMINOLE            32.72N 102.55W
05/06/2008  E0.75 INCH       GAINES             TX   EMERGENCY MNGR

            PEA TO PENNY SIZED COVERING GROUND

&&

CDANIELS
Local storm report, May 6, 6:44 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             5 S SEAGRAVES           32.87N 102.57W
05/06/2008  E1.25 INCH       GAINES             TX   TRAINED SPOTTER

&&

CDANIELS
Local storm report, May 6, 6:46 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     16 ESE SEAGRAVES        32.85N 102.31W
05/06/2008                   GAINES             TX   EMERGENCY MNGR

            POWERLINES REPORTED DOWN IN THE AHSMORE COMMUNITY.

&&

CDANIELS
Local storm report, May 6, 6:53 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             CRANE                   31.39N 102.35W
05/06/2008  E1.75 INCH       CRANE              TX   PUBLIC

&&

CDANIELS
Special weather statement, May 6, 7:20 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
720 PM CDT TUE MAY 6 2008

TXZ060-061-067-068-070045-
WINKLER-ECTOR-WARD-CRANE-
720 PM CDT TUE MAY 6 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN WARD...
NORTHWESTERN CRANE...SOUTHEASTERN WINKLER AND SOUTHWESTERN ECTOR
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF WICKETT...OR
ABOUT 11 MILES SOUTHEAST OF WINK AT 717 PM CDT...MOVING NORTHEAST AT
40 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HEAVY RAIN...OCCASIONAL
CLOUD TO GROUND LIGHTNING STRIKES...PEA TO MARBLE SIZE HAIL AND WIND
GUSTS TO 50 MPH AS IT CROSSES STATE HIGHWAY 18. SEEK SAFE SHELTER IF
THIS STORM APPROACHES YOUR LOCATION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT.
Local storm report, May 6, 8:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
801 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             6 SE GRANDFALLS         31.28N 102.78W
05/06/2008  E4.25 INCH       PECOS              TX   TRAINED SPOTTER

            WINDOWS KNOCKED OUT BY HAIL UP TO SOFTBALL SIZED.

&&

CDANIELS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:21 PM CDTSevere Thunderstorm WarningMAFCulberson34 min
May 6, 9:34 PM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Pecos, Reagan, Upton152 days
May 7, 12:03 AM CDTSevere Thunderstorm WarningMAFAndrews27 min
May 7, 12:31 AM CDTSevere Thunderstorm WarningMAFAndrews, Gaines59 min
May 7, 1:00 AM CDTTornado WarningMAFAndrews, Gaines30 min
May 7, 1:31 AM CDTSevere Thunderstorm WarningMAFDawson, Gaines44 min
May 7, 5:20 AM CDTWind AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more14 hr
May 7, 6:13 AM CDTFire Weather WatchMAFLoving23 hr
May 6, 7:16 PM CDTSevere Thunderstorm WarningMAFEddy, Lea59 min
May 6, 7:32 PM CDTSevere Thunderstorm WarningMAFEddy58 min
May 6, 8:43 PM CDTSevere Thunderstorm WarningMAFLea32 min
May 6, 9:14 PM CDTSevere Thunderstorm WarningMAFLea50 min
May 6, 9:29 PM CDTSevere Thunderstorm WarningMAFLea31 min
May 7, 1:00 AM CDTSevere Thunderstorm WarningMAFLea60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.